Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Deforming cohomology classes

Author: John J. Wavrik
Journal: Trans. Amer. Math. Soc. 181 (1973), 341-350
MSC: Primary 32D15; Secondary 32C35, 32G05
MathSciNet review: 0326002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \pi :X \to S$ be a flat proper morphism of analytic spaces. $ \pi $ may be thought of as providing a family of compact analytic spaces, $ {X_s}$, parametrized by the space $ S$. Let $ \mathcal{F}$ be a coherent sheaf on $ X$ flat over $ S$. $ \mathcal{F}$ may be thought of as a family of coherent sheaves, $ {\mathcal{F}_s}$, on the family of spaces $ {X_s}$. Let $ o \in S$ be a fixed point, $ {\xi _o} \in Hq({X_o},{\mathcal{F}_o})$. In this paper, we consider the problem of extending $ {\xi _o}$ to a cohomology class $ \xi \in Hq({\pi ^{ - 1}}(U),\mathcal{F})$ where $ U$ is some neighborhood of $ o$ in $ S$. Extension problems of this type were first considered by P. A. Griffiths who obtained some results in the case in which the morphism $ \pi $ is simple and the sheaf $ \mathcal{F}$ is locally free. We obtain generalizations of these results without the restrictions. Among the applications of these results is a necessary and sufficient condition for the existence of a space of moduli for a compact manifold. This application was discussed in an earlier paper by the author. We use the Grauert ``direct image'' theorem, the theory of Stein compacta, and a generalization of a result of M. Artin on solutions of analytic equations to reduce the problem to an algebraic problem. In §2 we discuss obstructions to deforming $ {\xi _o}$; in §3 we show that if no obstructions exist, $ {\xi _o}$ may be extended; in §4 we give a useful criterion for no obstructions; and in §5 we discuss some examples.

References [Enhancements On Off] (What's this?)

  • [1] J. Frisch, Points de platitude d'un morphisme d'espaces analytiques complexes, Invent. Math. 4 (1967), 118-138. MR 36 #5388. MR 0222336 (36:5388)
  • [2] R. Godement, Théorie des faisceaux, Hermann, Paris, 1958. MR 0102797 (21:1583)
  • [3] H. Grauert, Ein Theorem der analytischen Garbentheorie und die Modulräume komplexer Strukturen, Inst. Hautes Études Sci. Publ. Math. No. 5 (1960). MR 22 #12544. MR 0121814 (22:12544)
  • [4] P. A. Griffiths, The extension problem for compact submanifolds of complex manifolds. I. The case of a trivial normal bundle, Proc. Conf. Complex Analysis (Minneapolis, 1964), Springer,-Verlag, New York, 1965. MR 32 #8362. MR 0190952 (32:8362)
  • [5] A. Grothendieck, Éléments de géométrie algébrique, Publ. Inst. Hautes Études Sci. Publ. Math. 1960-1970.
  • [6] K. Kodaira, On stability of compact submanifolds of complex manifolds, Amer. J. Math. 85 (1963), 79-94. MR 27 #3002. MR 0153033 (27:3002)
  • [7] O. Riemenschneider, Über die Anwendung algebraisher Methoden in der Deformationstheorie komplexer Räume, Math. Ann. 187 (1970), 40-55. MR 71 #5659. MR 0261039 (41:5659)
  • [8] J. J. Wavrik, Obstructions to the existence of a space of moduli, Global Analysis (Papers in Honor of K. Kodaira), Univ. Tokyo Press, (1969), pp. 403-414. MR 40 #8089. MR 0254882 (40:8089)
  • [9] -, A theorem of completeness for families of compact analytic spaces, Trans. Amer. Math. Soc. 163 (1972), 147-155. MR 0294702 (45:3770)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32D15, 32C35, 32G05

Retrieve articles in all journals with MSC: 32D15, 32C35, 32G05

Additional Information

Keywords: Extension problem, deformation theory, families of analytic spaces, obstructions, space of moduli
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society